SciELO - Scientific Electronic Library Online

 
vol.91 issue6Finger pad tophi in gout: a rare presentationHyperpigmentation and chikungunya fever author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Anais Brasileiros de Dermatologia

Print version ISSN 0365-0596On-line version ISSN 1806-4841

An. Bras. Dermatol. vol.91 no.6 Rio de Janeiro Nov./Dec. 2016

http://dx.doi.org/10.1590/abd1806-4841.20165418 

Letters

Heparin induced bullous hemorrhagic dermatosis at a site distant from the injection. A report of five cases*

Vanessa Gargallo1 

Fatima Tous Romero1 

José Luis Rodríguez-Peralto1 

Carlos Zarco1 

112 de Octubre University Hospital – Madrid, Spain

Heparins both unfractionated and low-molecular-weight are associated with some cutaneous complications including hematomas, ecchymosis, erythematous plaques, nodules, skin necrosis, contact dermatitis and urticaria, all occurring more commonly at local subcutaneous injection sites.1,2 First reported at 2006 by Perrinaud et al, bullous hemorrhagic dermatosis is a rare cutaneous reaction to heparin in which hemorrhagic intraepidermal bullae appear in areas distant from the heparin injection sites and of which there are less than 20 cases described in the literature. 1,2

We present 5 cases of heparin induced bullous hemorrhagic dermatosis at a site distant from the injection. The characteristics of each patient are detailed in table 1. All the patients were male with mean age of 74 years, in treatment with enoxaparin at different doses. Patients 3 and 4 were also taking antiplatelet drugs. The onset of bullae was 8-20 days after the beginning of the heparin therapy and the lesions were asymptomatic in all cases. Biopsy was performed in the 5 cases, showing intraepidermic blister filled with red blood cells, without any signs of vasculitis or vessels thrombosis, and heparin-induced bullous hemorrhagic dermatoses was diagnosed (Figure 1A). Laboratory tests' results, blood count and coagulation studies were normal. Patients 2, 3, and 4 had pruritic conditions previous to the onset of lesions; therefore they scratched their skin. We observed that these patients presented more lesions and that they were more disseminated than in those patients without pruritus. What is more relevant, in patients 2, 3 and 4 some of the lesions had a linear, Koebner-like, arrangement (Figure 1B). Strikingly, patient 3 developed new lesions on the stitches at the site of biopsy (Figure 1C). Patient 5 had no pruritic condition, but the appearance of the lesions was clearly associated to an occasional scratch on the area. In three of our five cases we maintained the treatment; two of them self-resolved without discontinuation but treatment was changed in patient 2 because new lesions kept appearing, but it also had a complete resolution within few weeks. The reaction to heparin seemed to be retarded as proved by the late onset of the bullae, ranging from 8 to 20 days after the beginning of the heparin therapy. This data is also consistent with the reports previously published.1,3

Table 1 Bullous hemorrhagic dermatosis at sites distant from subcutaneous injections of heparin. Clinical features 

Patient
number
Sex Age Relevant
comorbidities
Previous
use of
heparin
Diagnosis for
heparin use
Other
anticoagulants
Heparin type
and doses
Latency Number
of bullae
Pruritus/other
skin diseases
Linear lesions
or Koebner
phenomenon
Lesion location Evolution
1 Male 90 Aortic stenosis Yes Aortic valve
replacement
No Enoxaparin
80mg/12h
8 days < 5 No No Ankle and wrist 2 weeks;
Heparin maintained
2 Male 65 Cryptogenic
organizing
pneumonia
No Atrial fibrillation No Enoxaparin
60mg/12h
9 days > 30 Yes. Renal
insufficiency
causing pruritus
Yes Lower and
upper extremities
2 months. After
1 month and
a half change
treatment to
tinzaparin. Res-olution 2 weeks
after.
3 Male 64 Ischemic
cardiomyopathy
Yes Study previous
to heart
transplantation
Aspirin
100mg/d
Enoxaparin
60mg/12h
7 days > 30 Yes. Xeroderma Yes Lower and
upper extremities
3 weeks;
Heparin maintained
4 Male 89 Cardiac
decompensation
No Atrial fibrillation Aspirin
300mg/d
Enoxaparin
40mg/12h
10 days > 100 Yes. Chronic
urticaria
Yes Lower and
upper extremities,
scalp and upper
part of the back
3 weeks;
Heparin suspended
5 Male 74 Systemic amyloidosis Yes Atrial fibrillation No Enoxaparin
40mg/12h
20 days < 5 No No Hand and leg 2 weeks;
Heparin suspended

Figure 1 Bullous hemorrhagic dermatosis at sites distant from subcutaneous injections of heparin. A: Histopathologic findings: subepidermal blister filled with red blood cells. Case 1. B: Linear arrangement of the lesions. Case 4. C: Koebner phenomenon with development of new lesions on the area in which the stiches were given. Case 3 

The pathogenesis of this condition is unclear. Since some patients were receiving high doses of heparin it has been proposed a dose-related reaction.3 In our series only one patient received very high doses of heparin, and two patients received low dose. Other authors also agree with this observation,4 being unlikely an overdose phenomenon. A synergic mechanism has also been proposed for patients treated with one or more anticoagulants or antiplatelet drugs, however, cases also occurred without anticoagulants and with normal coagulation studies.1,3,4 Only two of our patients were taking anticoagulants and coagulation studies were normal in all the cases, therefore we doubt the contribution of theses factors in the development of the bullae. Hypersensitivity reaction to heparin injection has been suggested 4 but the absence of eosinophils on histology does not support this theory. Previous reports also show lesions arranged in groups on small skin areas 5 or showing a linear, Koebner-like, arrangement.1,4 This consistent with the relevance of an external trauma causing or increasing the number of lesions. More recent reports indicate that in most cases discontinuation of the treatment is not necessary.2,4 In the cases in which we decided to maintain treatment the lesions eventually disappeared. However, in one case the lesions where persistent for a month and a half hence treatment was changed with complete resolution afterwards. Therefore if the appearance of new lesions continues for longer than three weeks it should be advisable to change the anticoagulant therapy. Our observations prove an increased number of lesions after trauma. This might not be the only cause but it is for sure an important factor in the development of the bullae, with a significant increase in the number of lesions in patients suffering from pruritic conditions. In fact, disseminated lesions emerged only in these patients. Since Koebner phenomenon occurs in this disease dermatologist should be aware that there can be disseminated and more persistent lesions in patients with pruritic conditions. An individualized approach, taking into account the extension, time of evolution and the importance of anticoagulation in the context of each patient helps to decide whether to suspend, maintain or change therapy.

Financial Support: None

*Study performed at the Department of Dermatology, 12 de Octubre University Hospital, Madrid, Spain.

References

1 Perrinaud A, Jacobi D, Machet MC, Grodet C, Gruel Y, Machet L. Bullous hemorrhagic dermatosis occurring at sites distant from subcutaneous injections of heparin: Three cases. J Am Acad Dermatol. 2006;54:S5-7. [ Links ]

2 Öztürk S, Can I, Erden I, Akyol H, Solmaz OA. Enoxaparin-induced hemorrhagic bullous dermatosis in a leprosy patient. Cutan Ocul Toxicol. 2015;34(3):254-6. [ Links ]

3 Maldonado Cid P, Moreno Alonso de Celada R, Herranz Pinto P, Noguera Morel L, Feltes Ochoa R, Beato Merino MJ, et al. Bullous hemorrhagic dermatosis at sites distant from subcutaneous injections of heparin: A report of 5 cases J Am Acad Dermatol. 2012;67:e220-2. [ Links ]

4 Peña ZG, Suszko JW, Morrison LH. Hemorrhagic bullae in a 73-year-old man. Bullous hemorrhagic dermatosis related to enoxaparin use. JAMA Dermatol. 2013 Jul;149(7):871-2 [ Links ]

5 Beltraminelli H, Itin P, Cerroni L. Intraepidermal bullous haemorrhage during anticoagulation with low-molecular-weight heparin: two cases. Br J Dermatol. 2009;161:191-3. [ Links ]

Received: November 23, 2015; Accepted: June 18, 2016

Mailing address: Vanessa Gargallo, Avda de Córdoba s/n Madrid, 28232 Spain. Email: vgmoneva@gmail.com

Conflict of Interest: None

Creative Commons License This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License which permits unrestricted non-commercial use, distribution, and reproduction in any medium provided the original work is properly cited.